Hi. My name is Christina. I have been sick for more than 30 years. My disease is called Sjogren Syndrome which causes my eyes and mouth to be extremely dry.
About a year ago my eyes became inflamed. I was in lots of pain. I felt like somebody peeled the skin from my eyes and I almost lost my sight. Street stop signs were red spots for me. I didn’t see any letters on them. I went to an ophthalmologist. He said that my cornea was scarred and gave me a referral to a cornea specialist in DC. The specialist looked in my eyes and diagnosed my disease as Ocular Cicatricial Pemphigoid and Stem Cell Deficiency and referred me to a professor at John Hopkins hospital for biopsy to confirm the diagnosis.
The professor didn’t do the biopsy explaining that symptoms show keratitis due to Sjogren Syndrome disease and she started treating me with a steroid called Dexameth. For the first two months it was 4 drops a day, then 3 drops a day for a month, then 2 drops per day and finally 1 drop a day. After one week of taking one drop a day the inflammation came back.
Is there anyone out there who has or had a similar problem? Does anyone know about any specific treatments or specialists who can deal with something like this? I’m afraid that the treatment I’m on isn’t helping. When I’m on the steroid it is ok, but if I stop using it, inflammation comes back. It’s not healthy to use steroids for a prolonged time so I’m hoping someone knows another treatment method. Please let me know what to do.
Hi, Oh how I know how great steroids are. Have been on them for 2 years now, orally. I can't give you a firm answer as it seems you have seen some pretty Top Docs in the country. Try calling Wills Eye Hospital in Philadelphia. Maybe someone could help in your question as it is a tough one. They also have a teaching hospital in Philly. Someone should be able to help you. Keep asking questions. It is the best way for great care. Good Luck. Let me know how it is going. Happy New Year especially a healthy one.
The Following User Says Thank You to giamarie12 For This Useful Post: Krecia102 (01-07-2012)
Thank you very much for responding! Steroid is not great medication, it makes feel good but it has side effect. In my case: glaucoma and cataract, so it helps with one disease but creates another one. I knew I didn’t have any other option but I was hoping for miracles. Maybe somewhere somebody knows something that I don’t know. But I guess miracles don’t happen. Thank you anyway for trying to help me.